Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Raleigh, NC

May 21, 2013Halifax County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 21, 2013, 4:48 PM EDT for Halifax County, North Carolina. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2013, 4:48 PM EDT (20:48 UTC)
Expired
May 21, 2013, 6:45 PM EDT
In force
117 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 83 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:59 PM EDTHEAVY RAIN 2.5Roanoke Rapids, NCWATER ON NUMEROUS ROADS WITHIN THE CITY LIMITS OF ROANOKE RAPIDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WGUS52 KRAH 212048
FFWRAH
NCC083-212245-
/O.NEW.KRAH.FF.W.0001.130521T2048Z-130521T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
THUNDERSTORMS WITH VERY HEAVY RAIN PRODUCING FLOODING OVER NORTH   
CENTRAL HALIFAX COUNTY. DOPPLER RADAR ESTIMATED THAT OVER TWO INCHES 
OF RAIN HAS FALLEN OVER THE CITY OF ROANOKE RAPIDS IN THE PAST TWO 
HOURS.  ADDITIONAL HEAVY RAINFALL OF ONE TO TWO INCHES WILL BE 
POSSIBLE AS THESE STORMS MOVING VERY SLOWLY TO THE EAST.

* LOCATIONS THREATENED WITH FLOODING INCLUDE ROANOKE RAPIDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3649 7764 3647 7763 3645 7763 3643 7759
      3642 7756 3641 7754 3640 7754 3635 7766
      3644 7779 3648 7776 3649 7773

$$

22
2 follow-up statements
582 
WGUS72 KRAH 212133
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
533 PM EDT TUE MAY 21 2013

NCC083-212245-
/O.CON.KRAH.FF.W.0001.000000T0000Z-130521T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX NC-
533 PM EDT TUE MAY 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR NORTH
CENTRAL HALIFAX COUNTY...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTH CENTRAL 
HALIFAX COUNTY. DOPPLER RADAR ESTIMATED THAT AROUND THREE INCHES OF 
RAIN HAS FALLEN OVER THE CITY OF ROANOKE RAPIDS SINCE 300 PM.

EMERGENCY OFFICIALS HAVE REPORTED HIGH WATER IN FLOOD PRONE AREAS 
WITHIN ROANOKE RAPIDS.  WHILE THE HEAVIEST RAIN HAS MOVED EAST OF 
THE URBAN AREA...FLOOD WATERS MAY BE SLOW TO RECEDE...AND THE FLOOD 
WARNING WILL CONTINUE.

LOCATIONS THREATENED BY FLOODING INCLUDE BUT ARE NOT LIMITED TO
ROANOKE RAPIDS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS 6 INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. TURN AROUND...
DONT DROWN.

&&

LAT...LON 3648 7773 3649 7770 3649 7764 3647 7763
      3645 7763 3643 7759 3642 7756 3641 7754
      3640 7754 3635 7766 3638 7771 3641 7775

$$

22
820 
WGUS72 KRAH 212204
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
604 PM EDT TUE MAY 21 2013

NCC083-212212-
/O.CAN.KRAH.FF.W.0001.000000T0000Z-130521T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX NC-
604 PM EDT TUE MAY 21 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
HALIFAX COUNTY...

AT 557 PM EDT...THE THUNDERSTORM PRODUCING HEAVY RAIN HAD MOVED EAST 
OF ROANOKE RAPIDS.  THE FLOODING THREAT HAS ENDED...AND THE FLASH 
FLOOD WARNING IS CANCELLED.

LAT...LON 3648 7773 3649 7770 3649 7764 3647 7763
      3645 7763 3643 7759 3642 7756 3641 7754
      3640 7754 3635 7766 3638 7771 3641 7775

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:55 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 21, 2:55 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE MAY 21 2013

.SYNOPSIS...

AN UPPER LEVEL TROUGH WILL LINGER...BUT GRADUALLY WEAKEN OVER THE
CAROLINAS THROUGH WEDNESDAY. A COLD FRONT MOVES THROUGH THE REGION
THURSDAY...FOLLOWED BY COOL HIGH PRESSURE FOR MOST OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 218 PM TUESDAY...

UPPER AIR ANALYSIS FROM 12Z SHOWS THAT THE MAIN FEATURE ACROSS
CENTRAL NC TODAY IS A SHORTWAVE TROUGH VISIBLE FROM THE SURFACE UP
THROUGH 500 MB. THIS HAS BEEN REALIZED AT THE SURFACE THIS AFTERNOON
WITH A CONVERGENCE BOUNDARY THAT HAS BEEN THE PRIMARY CATALYST FOR
SHOWERS AND THUNDERSTORMS TO FORM ON JUST WEST OF THE 1-95 CORRIDOR.
ONE OR TWO STORMS HAVE BECOME STRONG AND APPROACHED THE LOWER
THRESHOLDS FOR SEVERE CRITERIA BUT REMAIN PRIMARILY HEAVY SHOWERS TO
THIS POINT. THIS BOUNDARY WILL TRAVEL OFF TO THE EAST AT A VERY SLOW
CLIP THIS AFTERNOON 20-30 KNOTS. A FEW MORE WEAKER BOUNDARIES TO THE
WEST WILL SLOWLY ROTATE AROUND THE SHORTWAVE TROUGH AXIS THIS
AFTERNOON...ALLOWING FOR NEW STORM DEVELOPMENT FURTHER TO THE WEST.
OTHER THAN THE SURFACE CONVERGENCE BOUNDARIES AND A FAIR AMOUNT OF
INSTABILITY...NOT TOO MUCH ELSE OUT THERE HELPING THE STORMS AT THIS
TIME. DCAPE IN THE EAST CONTINUES TO BE VERY LOW. LAPSE RATES ARE
MEDIOCRE AND SHEAR REMAINS VERY LOW. PRECIPITABLE WATER VALUES
CONTINUE TO BE CLOSE TO 1.75 INCHES AT THIS TIME MAKING HEAVY RAIN
AND LOCALIZED FLOODING THE PRIMARY THREAT THIS AFTERNOON.
TEMPERATURES ARE STILL ON TRACK TO MAX OUT IN THE MID 80S ACROSS THE
CWA. BACK TO THE WEST CONDITIONS ARE A BIT MORE FAVORABLE FOR SEVERE
STORMS WITH DAMAGING WINDS BUT THERE IS NOT AS BIG OF A FORCING
MECHANISM FOR STORM GENESIS AT THIS TIME SO COVERAGE SHOULD BE LESS
IN THE TRIAD. THAT BEING SAID BETTER HEATING AND INSTABILITY WILL
STILL MAKE STORMS POSSIBLE THIS AFTERNOON.

STORMS SHOULD BEGIN TO TAPER OFF AFTER SUNSET THIS EVENING.
DEWPOINTS WILL REMAIN IN THE MIDDLE 60S AND HELP TO INITIATE ANOTHER
ROUND OF LOW CEILINGS AND VISIBILITIES AFTER 3Z OR SO IN THE EAST
AND AFTER 6Z IN THE WEST. EXPECT LOWER CEILINGS AND VISIBILITIES TO
HANG AROUND UNTIL AFTER SUNRISE WEDNESDAY MORNING. LOWS TONIGHT IN
THE MIDDLE 60S.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 218 PM TUESDAY...

ON WEDNESDAY CENTRAL NORTH CAROLINA WILL BE BETWEEN THE EXITING
SHORTWAVE SYSTEM THAT HAS BROUGHT US ALL OF THE RAIN OVER THE LAST
SEVERAL DAYS AND THE APPROACHING FRONTAL SYSTEM WITH THE PARENT LOW
PRESSURE SYSTEM CROSSING THE WESTERN GREAT LAKES. IT SHOULD BE THE
DRIEST DAY OF THE WEEK SO FAR BUT THERE WILL STILL BE PLENTY OF LOW
LEVEL MOISTURE CONVERGENCE BETWEEN RETURN FLOW FROM THE SURFACE HIGH
OFF OF THE ATLANTIC COAST AND SOUTHWESTERLY FLOW AHEAD OF THE
FRONTAL SYSTEM TO THE WEST. PRECIPITABLE WATERS WILL ONLY BE
SLIGHTLY LESS THAN TODAY ABOUT 1.6 INCHES OR SO IN THE EAST. SEVERE
PARAMETERS OUTSIDE OF INSTABILITY ARE ONCE AGAIN LACKING...VERY
SIMILAR TO THE ENVIRONMENT SEEN OVER THE LAST SEVERAL DAYS. A BIT
MORE RIDGING AND SUBSIDENCE IN THE MID TO UPPER LEVELS SHOULD KEEP
US A LITTLE DRIER THAN EARLIER IN THE WEEK BUT STILL EXPECT SOME
CONVECTIVE DEVELOPMENT BY LATE AFTERNOON. HEAVY RAIN WILL ONCE AGAIN
BE THE PRIMARY THREAT. WITH SOUTHERLY FLOW AND GREATER INSOLATION
ACROSS MUCH OF THE AREA...EXPECT HIGH TEMPERATURES AGAIN IN THE MID
80S OVER MUCH OF THE CWA. DEWPOINTS WILL REMAIN HIGH AGAIN ON
WEDNESDAY NIGHT KEEPING THE THREAT FOR LOW STRATUS AND FOG AROUND
FOR ONE MORE NIGHT AS LOWS APPROACH THE DEWPOINTS...MIDDLE TO UPPER
60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 255 PM TUESDAY...

THURSDAY THROUGH FRIDAY...A COLD FRONT APPROACHES THURSDAY AND MOVES
THROUGH THURSDAY NIGHT INTO EARLY FRIDAY...FOLLOWED BY THE PRIMARY
PUSH OF COLDER AIR WITH A SECOND FRONT DURING THE DAY ON FRIDAY. ON
THURSDAY...THE RIGHT ENTRANCE REGION OF A 70KT 300MB JET GETS CLOSE
TO CENTRAL NORTH CAROLINA BUT MAINLY STAYS NORTH...WHILE 850MB LIFT
REMAINS MODEST AND 850MB THETA-E AND PRECIPITABLE WATER VALUES...
HIGHEST IN THIS PERIOD AT 1.5 INCHES AROUND 12Z THURSDAY...GRADUALLY
FALL AS FORECAST BY THE GFS THROUGH THURSDAY AND INTO FRIDAY. THOSE
PRECIPITABLE WATER VALUES FALL TO JUST BELOW AN INCH IN THE COASTAL
PLAIN AND BELOW 0.75 INCH IN THE TRIAD BY LATE FRIDAY AFTERNOON.
1000-500MB LAPSE RATES ARE MAXIMIZED ONLY TO AROUND 6.5C/KM AROUND
18Z THURSDAY...WITH AROUND 1000J/KG OF MIXED-LAYER CAPE MAINLY
TOWARD THE COASTAL PLAIN THURSDAY AFTERNOON.

850MB LIFT IS MODEST THURSDAY...AS IT APPEARS THE BEST INSTABILITY
IS OUT AHEAD OF THE BEST FORCING...WITH THE SURFACE BOUNDARY QUITE
POSSIBLY NOT MOVING INTO THE NORTHWEST PIEDMONT UNTIL VERY LATE IN
THE DAY THURSDAY. GFS BUFR SOUNDINGS...AND TO A SIMILAR DEGREE THE
NAM THOUGH THE NAM IS MORE MOIST...HAVE SLENDER CAPE AND CIN DOES
START TO INCREASE OVER A DEEP LAYER THURSDAY EVENING. MOS CHANCES
FOR SHOWERS AND THUNDERSTORMS ARE MOSTLY IN THE CHANCE RANGE
THURSDAY AND RIGHT NOW THAT SEEMS REASONABLE GIVEN WHAT CURRENTLY
APPEARS TO BE BETTER LOW-LEVEL FORCING LAGGING BETTER BOUNDARY LAYER
MOISTURE AND INSTABILITY. BUFR SOUNDINGS START TO STABILIZE THURSDAY
NIGHT AND WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS OVERNIGHT TO
ACCOUNT FOR THE FIRST SURFACE FRONT...BUT IT IS POSSIBLE THAT BY THE
OVERNIGHT HOURS...PARTICULARLY ALONG AND WEST OF U.S. 1...ANY
REMAINING INSTABILITY IS SO MARGINAL IN A DRYING BOUNDARY LAYER THAT
EVEN AN ISOLATED SHOWER IS REMOTE. GIVEN THE MODEST SHEAR...MAINLY
LESS THAN 25KT 0-6KM THURSDAY AFTERNOON TOWARD INTERSTATE 95 AND
LESS TOWARD THE WEST...AND MODEST INSTABILITY WILL CONTINUE TO LEAVE
OUT THE MENTION OF SEVERE WEATHER CURRENTLY IN THE HWO. HIGHS IN THE
LOWER TO MID 80S THURSDAY CLOSER TO THE MAV MOS AND 1000-850MB
THICKNESSES...THE FORMER WHICH HAS HAD A GOOD TRACK RECORD LATELY
OVERALL COMPARED TO THE MET. OVERNIGHT LOWS THURSDAY NIGHT IN THE
UPPER 50S NORTHWEST TO THE MID 60S FAR SOUTHEAST.

FRIDAY...THE GFS HAS TRENDED TOWARD GREATER HEIGHT FALLS APPROACHING
CENTRAL NORTH CAROLINA LATE IN THE DAY. THE PRIMARY PUSH OF COLDER
AIR MOVES THROUGH DURING THE DAY BASED ON THE LATEST TIMING...AND
WHILE THERE IS AT LEAST MODEST LIFT WITH THE SURFACE BOUNDARY AND
THE HEIGHT FALLS...CURRENTLY GFS BUFR SOUNDINGS APPEAR CAPPED TO
DEEP CONVECTION. SOME OF THE GUIDANCE SUGGESTS A FEW SHOWERS IN THE
IMMEDIATE VICINITY OF INTERSTATE 95 MOVING EAST AND DEVELOPING
FURTHER TOWARD THE COAST IN MORE MOIST AIR AND ALONG THE BOUNDARY
DURING THE AFTERNOON...BUT BASED ON THE FORECAST CAP ALOFT AND DRIER
AIR MOVING ACROSS THE REGION AT THE SURFACE...WILL LEAVE OUT THE
MENTION OF SHOWERS FOR FRIDAY FOR THIS FORECAST. HIGHS FRIDAY IN THE
LOWER 70S FAR NORTHWEST...TO AROUND 80 SOUTHEAST. FRIDAY AFTERNOON
COULD END UP A LITTLE BREEZY BEHIND THE FRONTAL PASSAGE WITH
OCCASIONAL WIND GUSTS IN THE 20S KTS...POSSIBLY CLOSE TO 30MPH
BRIEFLY TOWARD THE TRIAD.

FRIDAY NIGHT THROUGH TUESDAY...A SECONDARY FRONT WILL BE MOVING
OFFSHORE LATE FRIDAY...WITH HIGH PRESSURE BUILDING INTO CENTRAL
NORTH CAROLINA FOR AT LEAST THE START OF THE WEEKEND. BASED ON THE
CONSENSUS OF THE LONG-TERM GUIDANCE...A WEAK SURFACE TROUGH OR COLD
FRONT MOVES TOWARD CENTRAL NORTH CAROLINA FROM THE NORTH LATE IN THE
WEEKEND. WITH THE BROAD SURFACE PATTERN MADE UP OF HIGH PRESSURE
FROM THE ATLANTIC INTO THE NORTHERN GULF...CONVERGENCE ALONG THE
FRONT IS EXPECTED TO BE WEAK. THE FLOW ALOFT SHOULD BE PREDOMINANTLY
NORTHWEST WITH PERIODIC SHORTWAVES IN THAT NORTHWEST FLOW. BOTH THE
GFS AND THE ECMWF SUGGEST THAT AN 850MB BOUNDARY MOVES SOUTH ACROSS
VIRGINIA AND IS LOCATED JUST NORTH OF THE STATE BY 12Z MONDAY. THIS
COULD HELP TO ENHANCE LOW-LEVEL CONVERGENCE SOMEWHAT...THOUGH GIVEN
THE RIDGING EXPECTED OVER THE GULF...VERY DEEP MOISTURE IS NOT
CURRENTLY ANTICIPATED.

MEAN RELATIVE HUMIDITY IS FORECAST TO INCREASE BY MONDAY...AND
COARSE MODEL SOUNDINGS ARE SUGGESTIVE OF AT LEAST AN INCREASE IN
CLOUDS BY THEN. SOME OF THE LONG-TERM GUIDANCE PRODUCES LIGHT QPF BY
MONDAY ESPECIALLY OVER NORTHERN PARTS OF THE STATE...CLOSER TO THE
850MB BOUNDARY THAT IS FORECAST BY MUCH OF THAT GUIDANCE. WITH
SURFACE AND 850MB RIDGING OVER THE GULF AND LIMITED SURFACE MOISTURE
RETURN...ANY RAINFALL THAT DEVELOPS IN MID-LEVEL LIFT NEAR WEAK
850MB AND SURFACE BOUNDARIES SHOULD BE LIGHT. FOR NOW...PLAN TO SHOW
AN INCREASE IN CLOUDS LATE IN THE HOLIDAY WEEKEND AND MAINTAIN THE
SLIGHT CHANCE OF SHOWERS MONDAY...CONTINUING THE SLIGHT CHANCE INTO
TUESDAY AS THE ORIENTATION OF ANY SURFACE BOUNDARY DOES NOT APPEAR
TO CHANGE MUCH FROM MONDAY INTO TUESDAY. MID-LEVEL HEIGHTS DO RISE
FROM MONDAY INTO TUESDAY...SO IN A RELATIVE SENSE THE CHANCES FOR
SHOWERS MAY END UP BEING A LITTLE HIGHER MONDAY COMPARED TO
TUESDAY...BUT GIVEN MANY MODEL RUNS BEFORE THE END OF NEXT WEEKEND
AND THE BROAD RIDGING IN PLACE OVER MUCH OF THE SOUTHEAST...WILL
MAINTAIN SIMPLY SLIGHT CHANCES FOR NOW. TEMPERATURES SHOULD AVERAGE
A CATEGORY OR TWO COOLER THAN NORMAL EARLY IN THIS PART OF THE
LONG-TERM PERIOD...CLOSER TO NORMAL TOWARD THE END OF THE PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
AS OF 115 PM TUESDAY...

24 HOUR TAF PERIOD:

SHOWERS AND THUNDERSTORMS BEGINNING TO POP UP THIS AFTERNOON ALONG A
BOUNDARY FROM LOUISBURG TO FAYETTEVILLE. THIS BOUNDARY AND
ASSOCIATED SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE EAST THIS
AFTERNOON. KRWI AND KFAY ARE THE TWO TERMINALS MOST AT RISK FOR
THUNDERSTORM ACTIVITY THIS AFTERNOON. WINDS WILL CONTINUE TO BE
SOUTH SOUTHWESTERLY AT 5-10 KNOTS AND SHOULD STAY THAT WAY THROUGH
THIS EVENING. OVERNIGHT EXPECT IFR/LIFR CEILINGS ONCE AGAIN AND MVFR
VISIBILITIES. THESE WILL BE QUICKER TO DEVELOP IN THE EAST...SOME
TIME AFTER 4Z AND WILL HOLD OFF TILL AFTER 6Z IN THE WEST. ONCE
CONDITIONS DETERIORATE THEY WILL MOST LIKELY REMAIN SUB-VFR THROUGH
SUNRISE. AFTER SUNRISE EXPECT A DRIER DAY TOMORROW WITH VFR CEILINGS
PREDOMINATE. WINDS WILL BE A BIT GUSTIER WEDNESDAY AFTERNOON...10
SUSTAINED GUSTING TO 15-20 KNOTS. SOME DIURNAL CONVECTION IS AGAIN
POSSIBLE WEDNESDAY BUT COVERAGE IS NOT EXPECTED TO BE AS LARGE.

LONG TERM: SUB VFR CONDITIONS ARE POSSIBLE AGAIN WEDNESDAY AND
THURSDAY AS SHOWERS AND THUNDERSTORMS WILL CONTINUE OUT AHEAD OF AN
APPROACHING FRONTAL SYSTEM THAT WILL MOVE THROUGH THE AREA LATE
THURSDAY INTO EARLY FRIDAY. VFR CONDITIONS SHOULD RETURN FOR FRIDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...ELLIS
SHORT TERM...ELLIS
LONG TERM...DJF
AVIATION...ELLIS
Hazardous weather outlook, May 21, 3:15 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE MAY 21 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-221915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
315 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE IN HEAVIER OR
TRAINING SHOWERS AND THUNDERSTORMS THIS AFTERNOON. FLOODING IS
MORE LIKELY IN URBAN AS WELL AS USUALLY FLOOD PRONE LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 1:06 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
106 PM EDT TUE MAY 21 2013

NCZ088-089-211800-
CUMBERLAND-SAMPSON-
106 PM EDT TUE MAY 21 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF CUMBERLAND AND
SAMPSON COUNTIES THROUGH 200 PM EDT...

AT 104 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINDEN...OR ABOUT 10 MILES NORTHEAST OF FAYETTEVILLE...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINDEN...WADE...
GODWIN...AND FALCON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
PEA SIZE HAIL.
HEAVY RAINFALL...A QUICK INCH POSSIBLE IN 15 MINUTES OR LESS.
PONDING OF WATER ON ROADS.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 58 AND 65.

WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF BLOWING AROUND
LIGHTWEIGHT OBJECTS LEFT OUTDOORS. LOCALLY HEAVY RAIN WILL QUICKLY
REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS.
DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID
HYDROPLANING...ESPECIALLY NORTH AND NORTHEAST OF FAYETTEVILLE.

&&

LAT...LON 3522 7893 3523 7889 3525 7887 3526 7882
      3526 7880 3527 7879 3527 7872 3525 7862
      3528 7858 3530 7858 3531 7854 3527 7850
      3502 7869
TIME...MOT...LOC 1704Z 292DEG 6KT 3522 7881

DJF
Special weather statement, May 21, 1:16 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
116 PM EDT TUE MAY 21 2013

NCZ042-077-088-211815-
CUMBERLAND-HARNETT-JOHNSTON-
116 PM EDT TUE MAY 21 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN
HARNETT...SOUTHWEST JOHNSTON AND NORTHERN CUMBERLAND COUNTIES
THROUGH 215 PM EDT...

AT 115 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF DEVELOPING
STRONG THUNDERSTORMS CENTERED NEAR LINDEN...OR ABOUT 8 MILES SOUTH
OF LILLINGTON...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ERWIN...BUIES CREEK...
COATS...BENSON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 325 AND 328.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 79 AND 81.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY
HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN AREAS OF
WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3528 7895 3553 7874 3552 7871 3556 7866
      3543 7846 3517 7877
TIME...MOT...LOC 1715Z 219DEG 12KT 3531 7875

BLAES
Special weather statement, May 21, 1:50 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT TUE MAY 21 2013

NCZ026-027-041-042-211845-
FRANKLIN-JOHNSTON-NASH-WAKE-
150 PM EDT TUE MAY 21 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS FAR EASTERN
WAKE...NORTHERN JOHNSTON...NASH AND SOUTHERN FRANKLIN COUNTIES
THROUGH 245 PM EDT...

AT 148 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED NEAR MIDDLESEX...OR ABOUT 20 MILES NORTH OF
SMITHFIELD...MOVING SLOWLY EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MIDDLESEX...
BAILEY..PILOT...EMIT AND SPRING HOPE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3600 7805 3582 7796 3574 7815 3574 7819
      3573 7818 3561 7828 3558 7853 3593 7833
TIME...MOT...LOC 1748Z 267DEG 14KT 3578 7823

BLAES
Special weather statement, May 21, 2:33 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT TUE MAY 21 2013

NCZ077-088-089-211930-
CUMBERLAND-HARNETT-SAMPSON-
233 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON...HARNETT AND
CUMBERLAND COUNTIES THROUGH 330 PM EDT...

AT 230 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
DEVELOPING NEAR SPRING LAKE...WADE...AND CLINTON...MOVING SLOWLY TO
THE EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LINDEN...FORT
BRAGG..DUNN...EASTOVER AND CLINTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 355.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 73.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3467 7834 3485 7850 3484 7885 3483 7890
      3488 7893 3495 7903 3500 7906 3532 7898
      3531 7853 3526 7849 3526 7842 3529 7831
      3522 7824 3521 7817 3489 7814 3474 7819
      3471 7810 3465 7817
TIME...MOT...LOC 1830Z 272DEG 4KT 3522 7892

22
Special weather statement, May 21, 3:15 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE MAY 21 2013

NCZ023-040-212015-
ALAMANCE-CHATHAM-
315 PM EDT TUE MAY 21 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHATHAM AND ALAMANCE
COUNTIES THROUGH 415 PM EDT...

AT 315 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SNOW CAMP...OR ABOUT 11 MILES NORTH OF SILER CITY...MOVING SOUTHEAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SNOW CAMP...SUTPHIN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES HIGHWAY 64 BETWEEN EXITS 378 AND 383.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3590 7925 3588 7925 3587 7919 3578 7903
      3559 7951 3572 7955 3592 7954 3599 7945
TIME...MOT...LOC 1915Z 313DEG 10KT 3588 7943

22
Special weather statement, May 21, 3:26 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
326 PM EDT TUE MAY 21 2013

NCZ041-042-212030-
JOHNSTON-WAKE-
326 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON AND WAKE COUNTIES
THROUGH 430 PM EDT...

AT 325 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS BETWEEN
RALEIGH...GARNER AND HOLLY SPRINGS...OR ABOUT 5 MILES SOUTH OF
RALEIGH...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLAYTON...FLOWERS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 297 AND 319.

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 17 AND 26.

THIS INCLUDES INTERSTATE 440 BETWEEN EXITS 10 AND 16.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 419 AND 429.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3579 7824 3577 7825 3575 7823 3575 7822
      3573 7821 3543 7861 3564 7880 3591 7855
TIME...MOT...LOC 1925Z 300DEG 13KT 3573 7861

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:41 AM EDTSpecial Weather StatementRAHAnson, Montgomery, Moore, Randolph, Richmond109 min
May 21, 12:26 PM EDTSpecial Weather StatementRAHJohnston64 min
May 21, 12:48 PM EDTSpecial Weather StatementRAHJohnston57 min
May 21, 1:06 PM EDTSpecial Weather StatementRAHCumberland54 min
May 21, 1:16 PM EDTSpecial Weather StatementRAHHarnett59 min
May 21, 1:50 PM EDTSpecial Weather StatementRAHNash55 min
May 21, 2:33 PM EDTSpecial Weather StatementRAHCumberland, Sampson57 min
May 21, 3:15 PM EDTSpecial Weather StatementRAHChatham60 min
May 21, 3:26 PM EDTSpecial Weather StatementRAHWake64 min
May 21, 4:29 PM EDTAreal Flood AdvisoryRAHHalifax2 hr
May 21, 5:10 PM EDTSpecial Weather StatementRAHHoke50 min

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.